Alert archive / Kansas / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 22, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Mar 12, 2006, 10:34 PM CST for Labette County, Kansas. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 12, 2006, 10:34 PM CST (04:34 UTC)
- Expired
- Mar 12, 2006, 11:00 PM CST
- In force
- 26 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Labette County, KS
The radar
The Tulsa radar (KINX), 112 km from the middle of the area, began a volume at 04:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 12, 10:55 PM CST | HAIL 1 | Chetopa, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 4.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1549 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1450 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 200 m²/s²
- 0-3 km storm-relative helicity
- 264 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 13.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 130433 SVRICT KSC099-130500- /O.NEW.KICT.SV.W.0022.060313T0434Z-060313T0500Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 1034 PM CST SUN MAR 12 2006 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN LABETTE COUNTY IN SOUTHEAST KANSAS. * UNTIL 1100 PM CST. * AT 1030 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM BARTLETT TO OSWEGO...MOVING EAST AT 20 MPH. * LOCATIONS WITHIN THE WARNING INCLUDE... BARTLETT...CHETOPA...LABETTE...OSWEGO THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... SAFETY INFORMATION FOR THIS WARNING FOLLOWS: SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE AREA. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 3702 9534 3735 9518 3732 9507 3701 9508 $$ LAWSON
1 follow-up statement
000 WWUS53 KICT 130503 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1104 PM CST SUN MAR 12 2006 KSC099-130514- /O.EXP.KICT.SV.W.0022.000000T0000Z-060313T0500Z/ LABETTE KS- 1104 PM CST SUN MAR 12 2006 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LABETTE COUNTY HAS BEEN ALLOWED TO EXPIRE... AT 1059 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 3702 9534 3735 9518 3732 9507 3701 9508 $$ CHANCE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 8:52 PM CST, 1 hour 42 minutes earlier.
Area forecast discussion, Mar 12, 8:52 PM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 852 PM CST SUN MAR 12 2006 .UPDATE... SENDING A QUICK UPDATE TO FRESHEN UP THE ZONES/GRIDS. NIXED THE WIND ADVISORY. ALSO INSERTED SPRINKLE/FLURRY CHANCES OVER CENTRAL KANSAS TO ACCOUNT FOR APPROACHING UPPER COLD CORE AND MID-LEVEL DEFORMATION ZONE SLIDING ACROSS NORTHWEST KANSAS TONIGHT. NOT EXPECTING ANYTHING OF CONSEQUENCE. AS FOR THE CONVECTION...DRYLINE LIT UP AS EXPECTED ACROSS SOUTHEAST KANSAS THIS EVENING. PRIMARY DRYLINE CURRENTLY STRETCHES GENERALLY FROM EUREKA TO HOWARD TO SEDAN...WITH A COLD FRONT SLIDING SOUTH ACROSS CENTRAL KANSAS. PRE-FRONTAL WIND SHIFT IS SLIDING SOUTHEAST OF THE TURNPIKE. SOMEWHAT CONCERNED THAT CONVECTION WILL REGENERATE ACROSS SOUTHEAST KANSAS AS PRE FRONTAL TROUGH COLLIDES WITH DRYLINE. HOWEVER...DO NOT THINK THIS WILL HAPPEN (IF AT ALL) UNTIL EXTREME SOUTHEAST KANSAS...SO NIXED TORNADO WATCH FOR ANOTHER WESTERN ROW OF COUNTIES. WILL KEEP THE REMAINDER OF THE WATCH GOING UNTIL 10 PM FOR EXTREME SOUTHEAST KANSAS. ADK && .PREV DISCUSSION... /ISSUED 515 PM CST SUN MAR 12 2006/ MESOSCALE UPDATE... STORMS ARE ATTEMPTING TO INITIATE FROM WILSON COUNTY ON SOUTHWARD ALONG A SUBTLE CONVERGENCE AXIS EAST OF THE PRIMARY DRYLINE. STORMS HAVE BEEN SLOW TO INITIATE OVER THE LAST COUPLE HOURS DUE TO LACK OF STRONG CONVERGENCE...AND MAY BE THE REASON WHY THESE STORMS ARE SLOW TO GET GOING. HOWEVER...EXTREME SOUTHEAST KANSAS ENVIRONMENT REMAINS FAVORABLE FOR SEVERE CONVECTION...WITH 2000- 2500 MEAN/MIXED LAYER CAPES AND LITTLE CIN AND STRONG DEEP LAYER SHEAR. THINKING TORNADO THREAT WILL BE LIMITED IF LOW-LEVEL FLOW DOES NOT BACK TO SSE-SE...WHICH WOULD INCREASE STORM-RELATIVE HELICITY AND LOW-LEVEL SHEAR. SO WILL CONTINUE TO MONITOR WIND OBSERVATIONS OVER SOUTHEAST KANSAS. THE SEVERE THREAT WILL DIMINISH BY 8 PM. ADK && PREV DISCUSSION... /ISSUED 246 PM CST SUN MAR 12 2006/ DISCUSSION... THE MAIN CONCERN WITH THIS FORECAST PACKAGE OBVIOUSLY WILL BE THE SHORT TERM WITH THE POWERFUL STORMS ERUPTING OVER SOUTHEAST KANSAS. THIS AFTERNOON AND EARLY EVENING: SEVERE CONVECTION HAS EXITED THE CWA TO THE EAST (FOR NOW). STORMS GOT GOING QUITE A BIT EARLIER THAN EXPECTED...LIKELY DUE TO STEEP LOW-MID LEVEL LAPSE RATES REDUCING CONVECTIVE INHIBITION. DEEP LAYER SHEAR WAS IMPRESSIVE...WHICH RESULTED IN THE GOLFBALL- BASEBALL HAIL REPORTS. FOR THE MOST PART...STORM ROTATION WAS SURPRISINGLY WEAK IN THE LOW AND MID LEVELS...DESPITE THE STRONG DEEP LAYER SHEAR. HOWEVER...ONCE LOW- LEVEL FLOW STARTED BACKING ACROSS SOUTHEAST KANSAS AHEAD OF THE STORMS...STORMS APPEARED TO BECOME MORE DISCRETE AND DEVELOPED BETTER LOW-MID LEVEL ROTATION. THIS WAS ABOUT THE TIME ROTATING WALL CLOUD AND FUNNEL CLOUD REPORTS STARTED COMING IN...BUT NO TORNADOES WERE REPORTED. AS FOR THE REST OF THE AFTERNOON/EVENING...THE LATEST RUC IS INDICATING THE DRYLINE SLOWING AND EVEN STALLING OVER SOUTHEAST KANSAS. THIS IS EVIDENT IN VISIBLE SATELLITE IMAGERY AND SURFACE OBS. WINDS ARE EVEN BACKING OVER NORTHEAST OK...INCREASING SURFACE CONVERGENCE OVER SOUTHEAST KANSAS. SO SOUTHEAST KANSAS MAY NOT BE OUT OF THE WOODS JUST YET...ESPECIALLY FOR LOCATIONS THAT DID NOT RECEIVE THUNDERSTORMS FROM THE FIRST ROUND. DEEP LAYER SHEAR AND INSTABILITY REMAIN HIGH ENOUGH TO SUSTAIN SEVERE STORMS...SO STAY TUNED. TONIGHT: SURFACE FRONT WILL CONTINUE SURGE THROUGH THE AREA THIS EVENING WHICH WILL ALLOW FOR WINDY CONDITIONS TO PREVAIL. IN FACT...THE MODELS ARE SHOWING VERY STEEP LOW LEVEL LAPSE RATES (1000-850MB) DEVELOPING AFTER MIDNIGHT. LATER SHIFTS MAY NEED TO EVALUATE THIS FURTHER FOR ANOTHER POSSIBLE WIND ADVISORY. IN THE MEANTIME...WE PLAN TO CONTINUE THE WIND ADVISORY UNTIL 6 PM. SKIES SHOULD ALSO BEGIN TO CLEAR OUT WITH FORECASTED TEMPERATURES LOOKING TO BE IN THE BALL PARK. MONDAY: HIGH PRESSURE WILL CONTINUE TO BUILD INTO WESTERN KANSAS WHICH WILL ALLOW FOR A FAIRLY NICE DAY...BUT QUITE A BIT COOLER. WE COULD SEE SOME LOW CLOUDS EARLY IN THE MORNING...DUE TO STRONG RISING THETA SURFACES RIGHT BEHIND THE SURFACE BOUNDARY...BUT THESE CLOUDS MAY BE SHORTLIVED AS ISENTROPIC DOWNGLIDE (285-290K) TAKES OVER DURING THE DAY. IT WILL ALSO BE QUITE WINDY...BUT THESE WINDS SHOULD BEGIN TO RELAX AS THE HIGH MOVES INTO WESTERN SECTIONS OF OUR FORECAST AREA. MONDAY NIGHT: HIGH PRESSURE WILL BUILD OVER THE FORECAST AREA WHICH WILL ALLOW FOR GOOD RADIATIONAL COOLING. WE HAVE LOWERED TEMPERATURES A FEW DEGREES DUE TO THE POTENTIAL FOR GOOD DECOUPLING. TUESDAY: HIGH PRESSURE WILL GRADUALLY BUILD EAST AND ALLOW FOR SOUTHERLY FLOW TO RETURN. TEMPERATURES SHOULD WARM UP SOMEWHAT AS WELL. TUESDAY NIGHT AND WEDNESDAY NIGHT: THE NEXT UPPER LEVEL WAVE IS EXPECTED TO MOVE OUT OF THE ROCKIES INTO THE PLAINS. THE MOISTURE IS STILL IN QUESTION WITH THIS WAVE. THE ECMWF SOLUTION IS A LITTLE SLOWER THAN THE GFS/NAM WHICH MEANS THE MOISTURE MAY BE ABLE TO MAKE A COMEBACK. WE HAVE INSERTED A SMALL CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT AHEAD OF THE FRONT. THURSDAY-SUNDAY: HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT WHICH WILL ALLOW FOR ALLOW ANOTHER COOL NIGHT ON FRIDAY MORNING. THEN THE UPPER LEVEL RIDGE WILL BUILD BACK OVER THE PLAINS AND ALLOW FOR A GRADUAL WARM UP THIS WEEKEND. CURRENT FORECAST LOOKS TO BE IN GOOD SHAPE FOR NOW. ADK/COX && PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 35 54 23 60 / 10 0 0 0 HUTCHINSON 34 52 23 59 / 10 0 0 0 NEWTON 35 52 24 59 / 10 0 0 0 ELDORADO 36 53 23 59 / 10 0 0 0 WINFIELD-KWLD 37 56 24 60 / 10 0 0 0 RUSSELL 29 49 22 59 / 10 0 0 0 GREAT BEND 31 51 23 60 / 10 0 0 0 SALINA 32 52 22 58 / 10 0 0 0 MCPHERSON 33 51 23 59 / 10 0 0 0 COFFEYVILLE 40 57 24 59 / 10 0 0 0 CHANUTE 39 55 23 58 / 10 0 0 0 IOLA 39 53 23 58 / 10 0 0 0 PARSONS-KPPF 39 56 24 59 / 10 0 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Mar 12, 8:59 PM CST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE NATIONAL WEATHER SERVICE WICHITA KS 859 PM CST SUN MAR 12 2006 KSZ032-033-047>053-067>072-082-083-091>096-098>100-131200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 859 PM CST SUN MAR 12 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SCATTERED STORMS WILL REMAIN POSSIBLE OVER EXTREME SOUTHEAST KANSAS THROUGH MIDNIGHT. ANY STORM THAT DEVELOPS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THROUGH 9 PM ACROSS EXTREME SOUTHEAST KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP ES/ADK/LAWSON
In the hours before
Local storm report, Mar 12, 8:10 PM CST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
810 PM CST SUN MAR 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM HAIL 2 N CHETOPA 37.07N 95.09W
03/12/2006 E1.75 INCH LABETTE KS TRAINED SPOTTER
&&
CWHSpecial weather statement, Mar 12, 9:18 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 918 PM CST SUN MAR 12 2006 KSZ072-130345- ALLEN- 918 PM CST SUN MAR 12 2006 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR ALLEN COUNTY... AT 914 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF CHANUTE TO COLONY...AND MOVING SOUTHEAST AT 30 MPH. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THESE STORMS. LAWSON
Local storm report, Mar 12, 9:26 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
926 PM CST SUN MAR 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0926 PM HAIL HUMBOLDT 37.81N 95.44W
03/12/2006 E0.75 INCH ALLEN KS LAW ENFORCEMENT
&&
CWHLocal storm report, Mar 12, 9:30 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
930 PM CST SUN MAR 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM HAIL LA HARPE 37.92N 95.30W
03/12/2006 E1.00 INCH ALLEN KS LAW ENFORCEMENT
&&
SCHRECKSpecial weather statement, Mar 12, 9:32 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 932 PM CST SUN MAR 12 2006 KSZ096-130400- NEOSHO- 932 PM CST SUN MAR 12 2006 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR NEOSHO COUNTY... AT 927 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM THAYER TO CHANUTE... AND MOVING EAST AT 30 MPH. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAWSON
Special weather statement, Mar 12, 9:50 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 950 PM CST SUN MAR 12 2006 KSZ099-100-130415- LABETTE-MONTGOMERY- 950 PM CST SUN MAR 12 2006 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR LABETTE AND MONTGOMERY COUNTIES... AT 948 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM COFFEYVILLE TO 5 MILES WEST OF PARSONS...AND MOVING EAST AT 30 MPH. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAWSON
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 12, 6:18 PM CST | Severe Thunderstorm Warning | ICT | Neosho | 20 min |
| Mar 12, 6:28 PM CST | Severe Thunderstorm Warning | ICT | Allen | 21 min |
| Mar 12, 6:32 PM CST | Severe Thunderstorm Warning | ICT | Montgomery | 37 min |
| Mar 12, 6:47 PM CST | Severe Thunderstorm Warning | ICT | Labette | 43 min |
| Mar 12, 6:58 PM CST | Severe Thunderstorm Warning | ICT | Neosho | 47 min |
| Mar 12, 6:59 PM CST | Severe Thunderstorm Warning | ICT | Allen | 40 min |
| Mar 12, 7:30 PM CST | Severe Thunderstorm Warning | ICT | Labette | 54 min |
| Mar 12, 7:59 PM CST | Severe Thunderstorm Warning | ICT | Allen, Neosho | 22 min |
| Mar 12, 9:22 PM CST | Severe Thunderstorm Warning | ICT | Allen | 41 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.